Deborah Brauser

December 10, 2014

AVENTURA, Florida ― A novel class of synthetic hallucinogens that is being sold as a cheaper, more readily available LSD substitute, or even as LSD itself, is emerging as a particularly deadly drug, especially for young males, new research shows.

Dr Joji Suzuki

A systematic review of published reports about use in humans of 251-NBOMe, or simply NBOMe, showed that doses as small as 50 µg can produce powerful effects ― and ingestion was associated with a variety of serious adverse events, from severe agitation and delirium that can last for days to seizures and even death.

In fact, last week CNN reported on the deaths of two teens in North Dakota who died after taking NBOMes. Their report included facts about subsequent jail sentences for all involved.

"I think very few drugs that we've seen cause this kind of toxicity, especially immediately," lead author Joji Suzuki, MD, director of the Division of Addiction Psychiatry at Brigham and Women's Hospital in Boston, Massachusetts, and assistant professor of psychiatry at Harvard Medical School, told Medscape Medical News.

"I don't think this is the most toxic drug out there, but there's a deceptive piece to it. Many of the kids who got sick had experience with LSD. So it gives a false sense of security," said Dr Suzuki.

"Many things have combined into a sort of perfect storm to create this potential for deadly reactions."

The study was presented here at the American Academy of Addiction Psychiatry (AAAP) 25th Annual Meeting.

Severe Toxicity

Because the availability of LSD has decreased during the past decade, costs have gone up, the investigators note.

"Dealers see a tremendous opportunity to sell this particular drug for a lot cheaper price," said Dr Suzuki. "This drug has only been around for a few years, but in that time there's been a rapid accumulation of severe toxicity reported ― mostly in the lay media."

The drug is often sold as 4-iodo-2,5-demethoxy-N-(methoxybenzyl)-phynylethylamine, or 251-NBOMe. However, it has also been sold under the names "N-Bomb," "Smiles," "251," or "25B."

"NBOMes are structural analogues of '2C' phenethylamines...initially developed as research tools due to their high potency as 5-HT-2A receptor agonists," report the investigators.

In his poster at the AAAP meeting, Dr Suzuki showed an image of a "happy bear" on a piece of paper sold on a site in the particular part on the Internet known as the "Dark Net." Both LSD and NBOMe are typically sold on such blotter sheets, which are infused with a particular drug.

"Dealers like to sell it like this because it feels like LSD, which has been sold in this way for decades. But it doesn't have to be on a blotter. It can be done in other ways," explained Dr Suzuki, adding that this delivery system is popular because the drug is extremely potent in very low doses.

"One grain of table salt is equal to about a milligram. That's a potential overdose. Because you can't tell the actual dose, manufacturers are typically diluting it and putting it on paper so it's easier to use."

It is also cheaper. He added that the NBOMe happy bear sample was advertised for only $30 for a hundred-dose blotter sheet. "LSD, even when it was cheap, would cost $100 total, or $1 a hit. Today, this LSD sheet would cost 10 times that."

He explained that the new drug is so cheap because it can be ordered from China in kilogram quantities for a couple hundred dollars. "So some kid staying at home could custom order from the computer and then turn around and make a lot of money very quickly."

"We don't know exactly how much is available. But based on the number of media reports of deaths, etc, it's probably pretty significant." Dr Suzuki noted that he has set Google to automatically alert him to news related to the term "NBOMe," "and constantly I hear about somebody dying from it somewhere in the world."

Other recent news stories have included reports of five young people overdosing on it in May in Montgomery County, Texas ― with one ending up in a days-long coma ― and a girl in Woodbury, Minnesota, and a boy in Frisco, Texas, dying after bad reactions.

Significant, Rapid Toxicity

"We wanted to do a systematic review of reports that analytically confirmed the presence of NBOMes. There were only 10 published citations, but there are probably 10 times as many deaths reported," said Dr Suzuki. The 10 citations represented 20 individual cases.

The investigators found that users are typically young and around college-aged, mostly male, and that most users also admit to using marijuana. Only 40% of the users knew they were consuming NBOMe; 20% thought they had ingested LSD. Of this latter group, two died and one attempted suicide. In the three overall fatalities, death occurred prior to the arrival to the emergency department or shortly thereafter, and there were no other drugs involved.

Other reported drug-related adverse events included severe agitation and aggression, delirium, tachycardia and hypertension, pyrexia, respiratory and metabolic acidosis, impaired renal function, elevation of creatine kinase levels, and elevated transaminase levels. A total of 40% of the patients presented with seizures; there was one case of status epilepticus.

"The potential for experiencing significant toxicity seems to be extremely high for this particular drug," said Dr Suzuki. He added that overdoses are unintentional and happen because "they completely miscalculated the dose from the blotter," or it could be because the drug is a highly potent full agonist for the 5HT2 receptor, which is implicated in serotonin syndrome.

Overall, clinicians should become knowledgeable about this drug in order to educate patients and their families about its potential dangers, and clinicians should consider the possibility of NBOMe ingestion in anyone reporting use of LSD, note the investigators.

"We're in an age where so many of these synthetic chemicals are flooding the market. Kids need to know that, nowadays, you just don't know what you're taking," said Dr Suzkuki.

The investigators note that treatment for an NBOMe overdose is different from that for an LSD overdose.

"If someone took too much LSD, you explain to them that it's a drug effect, you reassure them, you put them in a low-stimulant environment, and give them benzodiazepines. Then the drug effects wear off and they go home. That's a typical pattern," said Dr Suzuki.

"However, we found that with NBOMes, 40% of the cases required extended stays in the ICU, and seizures are common. This is a very different profile from what you expect from LSD and actually feels like what you'd expect from bad ingestion of bath salts."

Because they think many of the cases represent severe serotonin syndrome, management for NBOMe overdose "sort of follows that," with hydration, aggressive sedation with benzodiazepines, potential use of cypropheptadine if needed, and often ICU stays that, unlike with the effects of LSD, which often wear off after around 8 hours, can last for up to 5 days, as was found with one young user.

Dr Suzuki reported that he and his investigative team have written a review article on this, which will be published soon.

A Losing Battle?

"I didn't know anything about NBOMes, so this was a very interesting presentation. It provided some information for me to be able to educate patients on emerging drugs," Mark Green, MD, director of Psych Garden in Boston, Massachusetts, told Medscape Medical News.

Dr Mark Green

Dr Green, who was not involved with this research, noted that it is a complicated time for addiction psychiatrists ― and for all clinicians. And although the DEA is constantly trying to catch up with new drugs, "it's a losing battle."

"There are so many different molecules being developed and a large portion of people who are experimenting and always want to be on that cutting edge," he said.

"There are a lot of new drugs coming out all the time, and many of my patients are going on the Dark Web to pick out things. I see a lot of negative drug reactions, and I have no idea what they've used ― nor do they, really, despite feeling that they are experts."

He pointed out that the number of people having bad outcomes remains very low, which may keep users from completely understanding potential risks.

"Users of these drugs often don't communicate that much because they're too widely spaced. They do communicate through chat rooms, but usually only about their positive outcomes. So there's a real skew, I think, in the information that they have access to," said Dr Green.

"I can think of several patients...who I'm definitely going to talk to about this latest drug."

The study authors and Dr Green have reported no relevant financial relationships.

American Academy of Addiction Psychiatry (AAAP) 25th Annual Meeting and Symposium: Abstract 54, presented December 6, 2014.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....